Coping With Side Effects From Immunotherapy for Lung Cancer
For patients with advanced lung cancer, immunotherapy is emerging as an exciting new treatment beyond the traditional radiation and chemotherapy route. Just as your immune system protects your body by destroying harmful bacteria and viruses, immunotherapy triggers your immune system to fight cancer cells.
Though immunotherapy is generally well tolerated, patients can still experience side effects from treatment. If you’re currently undergoing immunotherapy, here are some things you can do to help minimize these reactions.
It’s important to have a discussion with your medical team about what type of side effects you may experience, so you’re able to recognize them if they occur. Though these can differ from person to person and vary based on the type of medication used, common side effects include:
Decreased blood pressure
A small percentage of patients experience more serious side effects. Some examples are:
Pneumonitis (inflammation of the lungs)
Colitis (inflammation of the large intestine)
Hepatitis (inflammation of the liver)
Pancreatitis (inflammation of the pancreas)
Keep in mind it may take 6 to 12 weeks for side effects to appear, as opposed to treatments like chemotherapy where it’s often experienced much sooner. Side effects may continue to occur even after treatment has stopped.
The good news is when side effects are addressed early, they can often be resolved easily, so it’s imperative to let your doctor know if anything is troubling you. Frequently, your doctor will prescribe steroids or antihistamines to settle the inflammation and relieve your symptoms.
Avoid the temptation to ignore relatively minor side effects since they can escalate into much more serious complications rather quickly. While it may seem easy to dismiss a minor cough or slight bout of diarrhea, you should notify your doctor so he or she can determine if your symptoms are related to your treatment.
Sometimes patients are hesitant to report side effects because they’re scared their immunotherapy treatment will have to stop. Yet, remember when side effects are diagnosed early, treatment can often continue or only be delayed slightly. It’s when side effects become severe that your doctor will need to make a decision regarding whether it’s in your best interest to continue treatment.
Follow Your Doctor’s Orders
If your doctor prescribes a medication such as a steroid or an antibiotic to treat any side effect, make sure you take the full course as prescribed, even if you begin to feel better. Steroids, in particular, often require a slow taper over time. Discontinuing a medication too soon may result in a rebound effect, causing your symptoms to return.
Make Small Lifestyle Changes
There are also non-medical ways of coping with some of the most common side effects from immunotherapy.
Schedule time to rest throughout the day and make sure to get a full night’s sleep.
Eat a nutrient-rich diet and stay well hydrated.
Incorporate regular, light exercise if approved by your doctor.
For skin rash or irritation:
Avoid long, hot showers.
Use mild soaps, lotions, and detergents.
Eat 6 to 8 small meals throughout the day.
Try bland foods such as dry crackers or toast.
Avoid overly spicy or greasy foods.
Talk to your doctor about other lifestyle changes you can make to help ease any troubling side effects.
As with any type of medical treatment, success stems from open communication between doctor and patient. Keep your doctor informed about how you are feeling as you continue your immunotherapy treatment to ensure the best decisions are made regarding your future care.